Utah, 2011Winter Weather in Utah, May 29 to 30, 2011
May 29 to 30, 2011 · NWS GJT · 1 event in 1 county or zone
An unusually cold and moist upper low tracked across northern Utah and produced significant snowfall in the northern mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually cold and moist upper low tracked across northern Utah and produced significant snowfall in the northern mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 29, 2:01 PM MST, 3 hours 59 minutes earlier.
Area forecast discussion, May 29, 2:01 PM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 PM MDT SUN MAY 29 2011
.SHORT TERM...TONIGHT THROUGH TUESDAY...
VERY STRONG SOUTHWEST WINDS HAVE BUFFETED THE REGION THROUGHOUT THE
AFTERNOON AND ARE EXPECTED TO PERSIST INTO THE EVENING. THEREFORE...
WILL CONTINUE THE WIND ADVISORY AS CURRENTLY DRAWN THROUGH 9 PM.
MEANWHILE...RUC ANALYSIS SHOWED THE WARM FRONT HAS LIFTED INTO
SOUTHERN WY THIS AFTERNOON AND THE APPROACHING COLD FRONT HAD PUSHED
INTO NORTHEAST UTAH AND TRAILED SOUTHWESTWARD INTO SOUTH-CENTRAL
UTAH. KGJX RADAR INDICATED VIRGA ALONG THE FRONT AND IN THE UPGLIDE
REGION SOUTH OF THE WARM FRONT. MEANWHILE...THE STORM SYSTEM
ASSOCIATED WITH THE COLD FRONT WAS CENTERED OVER CENTRAL NV EARLY
THIS AFTERNOON.
MODELS SHOWED A VIGOROUS VORTICITY LOBE WILL ROTATE NORTHEASTWARD
ACROSS THE REGION DURING THE NIGHT DRIVING THE COLD FRONT ACROSS
THE REMAINDER OF EASTERN UTAH AND WESTERN COLORADO DURING THE NIGHT.
FRONTAL PASSAGE WILL NOT FEATURE A SIGNIFICANT WIND SHIFT AS MUCH
OF THE MAIN BODY OF THE STORM WILL REMAIN TO THE WEST. HOWEVER...
INCREASED DYNAMIC LIFT COMBINED WITH SURFACE CONVERGENCE ALONG THE
FRONTAL BAND WILL BRING INCREASED SHOWERS TONIGHT...FAVORING THE
NORTH. LOCALIZED EMBEDDED THUNDERSTORMS ARE POSSIBLE EARLY THIS
EVENING BUT ARE NOT LIKELY GIVEN LIFTED INDICES OVER 1. ACCUMULATING
SNOW IS POSSIBLE OVER ELEVATIONS ABOVE 9000 FEET AS SNOW LEVELS
LOWER TO MOUNTAIN BASES BY MORNING...THOUGH SIGNIFICANT AMOUNTS ARE
UNLIKELY.
THE MAIN BODY OF THE STORM LIFTS NORTHEASTWARD ACROSS THE NORTHERN
HALF OF THE CWFA ON MEMORIAL DAY. STRONG PVA ASSOCIATED WITH THE
TROUGH WILL BRING SCATTERED TO NUMEROUS SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS DURING THE DAY. SNOW LEVELS WILL REMAIN FAIRLY LOW
DURING THE DAY ALLOWING SNOWFALL TO ACCUMULATE AT ELEVATIONS ABOVE
8500 FEET. DO NOT EXPECT SIGNIFICANT ACCUMULATIONS...THOUGH TERRAIN
ABOVE TEN THOUSAND FEET COULD SEE UP TO 5 INCHES OF NEW SNOW. WEST
TO SOUTHWEST WINDS WILL CONTINUE IN MODERATE PRESSURE GRADIENT...
THOUGH EXPECT ONLY BREEZY AND NOT WINDY CONDITIONS.
SHORTWAVE RIDGE FORMS MONDAY NIGHT INTO TUESDAY FOR A RETURN TO
DRIER CONDITIONS. HOWEVER...THE UNUSUALLY COLD AIRMASS COULD BRING
FREEZING TEMPERATURES TO THE LOWER ELEVATIONS OF NORTHWEST AND
SOUTHWEST COLORADO TUESDAY MORNING. CONSEQUENTLY...ISSUED A FREEZE
WATCH FOR THESE AREAS.
LOWS TONIGHT WILL BE A BIT COOLER THAN NORMAL BUT NOT COLD FOR THIS
TIME OF YEAR...THAT HOLDS OFF UNTIL MONDAY NIGHT AS MENTIONED
ABOVE. MEMORIAL DAY HIGHS WILL BE SIGNIFICANTLY COOLER THAN NORMAL
AND FAVORED COLDER NAM GUIDANCE. HIGHS MODERATE UNDER THE SHORTWAVE
RIDGE TUESDAY.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
LITTLE TO CHANGE IN THE MEDIUM RANGE FORECAST AS INTER-MODEL AND
RUN-TO-RUN CONSISTENCY APPEARED TO BE FAIRLY GOOD. SHORTWAVE RIDGE
WILL BE SHORT-LIVED...GIVING WAY TO BREEZY SOUTHWEST FLOW BY
MIDWEEK AS A DEEP TROUGH OVER THE WEST COAST FORCES THE RIDGE
EASTWARD OVER CENTRAL CONUS. ORIENTATION OF THE FLOW IS A BIT MORE
SOUTHWESTERLY THAN IN YESTERDAY'S RUNS WHICH WILL PREVENT SUB-
TROPICAL MOISTURE FROM MOVING NORTHWARD FROM MEXICO INTO THE
SOUTHERN MOUNTAINS UNTIL THE WEEKEND. EVEN THEN...CHARACTERIZED
CHANCES AS RELATIVELY LOW.
GUIDANCE HAS BACKED AWAY FROM WARMER TEMPERATURES AND IS NOW PUTTING
FORTH HIGHS NEAR SEASONAL NORMS. GIVEN MODERATE TO STRONG SOUTHWEST
FLOW...AM A LITTLE SUSPICIOUS OF THIS SOLUTION AND CHOSE TO KEEP
HIGHS 3 TO 5 DEGREES ABOVE NORMAL ON AVERAGE THROUGH THE PERIOD.
THE WARM TEMPERATURES WILL ACCELERATE SNOWMELT AND THEREFORE
INCREASE RUNOFF INTO AREA RIVERS AND STREAMS.
&&
.AVIATION...
STRONG MECHANICAL TURBULENCE GENERATED FROM SOUTHWEST WINDS RANGING
FROM 20 TO 30 MPH GUSTING TO 50 TO 60 MPH WILL CONTINUE INTO THE
EVENING. STRONG WINDS ASIDE...MOST LOCATIONS WILL EXPERIENCE VFR
CONDITIONS...THOUGH SCATTERED SHOWERS AND EMBEDDED THUNDERSTORMS
MAY YIELD BRIEF...LOCALIZED MVFR CIGS THIS EVENING. LATER TONIGHT
SNOW LEVELS LOWER AS COLDER AIR SWEEPS INTO THE REGION FROM THE
WEST. IN RESPONSE...MVFR AND AREAS OF IFR CIGS AND VSBY WILL BECOME
MORE PREVALENT RESULTING IN PERIODIC MOUNTAIN OBSCURATIONS.
SHOWERS ARE EXPECTED TO INCREASE MEMORIAL DAY...ESPECIALLY NORTH OF
THE I-70 CORRIDOR. SNOW LEVELS WILL REMAIN LOW IN THE RELATIVELY
COLD AIRMASS AND AS A RESULT...MOUNTAIN OBSCURATIONS AND IFR CIGS
AND VSBY WILL BE COMMON. ELSEWHERE...MVFR CONDITIONS WILL BE MOST
PREVALENT. WINDS WILL CONTINUE FROM THE SOUTHWEST AND WILL BE
BREEZY MUCH OF THE DAY RESULTING IN MODERATE TURBULENCE.
&&
.HYDROLOGY...
AN AREAL FLOOD ADVISORY WILL CONTINUE FOR MOFFAT COUNTY THROUGH THIS
HOLIDAY WEEKEND AS RIVERS AND CREEKS CONTINUE TO FLOW NEAR OR JUST
ABOVE BANKFUL WITH THE POSSIBILITY FOR MINOR FLOODING. A FLOOD
ADVISORY ALSO REMAINS IN EFFECT FOR THE GREEN RIVER NEAR JENSEN DUE
TO HIGH RIVER FLOWS FROM SNOWMELT.
WITH WARMER TEMPERATURES RETURNING THIS WEEK...SNOWMELT WILL AGAIN BE
ACCELERATING...KEEPING RIVERS RUNNING HIGH THROUGH AT LEAST SATURDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR ZONES 001-002-
006>008-011-014-020>023.
FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR
ZONES 001-002-021>023.
UT...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR ZONES 022-024-
027>029.
&&
SHORT TERM.....NL
LONG TERM......NL
AVIATION.......NL
HYDROLOGY......TGJTHazardous weather outlook, May 29, 4:45 AM MST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN MAY 29 2011
COZ001>014-017>023-UTZ022>025-027>029-301145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN MAY 29 2011
...STRONG SOUTHWEST WINDS OVER WESTERN COLORADO AND EASTERN UTAH
THIS AFTERNOON INTO THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SOUTHWEST WINDS OF 20 TO 35 MPH WILL MIX INTO THE VALLEYS OF EASTERN
UTAH AND WESTERN COLORADO TODAY...AND THEN CONTINUE THROUGH EARLY
THIS EVENING. WIND GUSTS BETWEEN 45 AND 55 MPH ARE EXPECTED...WITH
SOME STRONGER GUSTS POSSIBLE.
CONTINUED WARM AND WINDY CONDITIONS TODAY WILL ACCELERATE SNOWMELT...
RESULTING IN STRONG RIVER AND STREAM FLOWS...ESPECIALLY ACROSS THE
NORTH WHERE THE SNOWPACK IS GREATEST. RIVER RISES ALONG THE YAMPA AND
WHITE RIVERS OF NORTHWEST COLORADO...AND THE GREEN RIVER OF NORTHEAST
UTAH...AND THEIR TRIBUTARIES WILL BE EXPECTED. ELSEWHERE...MANY
RIVERS AND STREAMS WILL ALSO REMAIN NEAR BANKFULL.
ISOLATED THUNDERSTORMS ARE POSSIBLE NORTH OF INTERSTATE 70 THIS
AFTERNOON...MAINLY IN NORTHEAST UTAH. STRONG AND ERRATIC OUTFLOW
WINDS WILL ENHANCE THE ALREADY STRONG WIND GUSTS. BY LATE TONIGHT THE
CHANCE FOR SHOWERS WILL INCREASE...AGAIN MAINLY OVER THE NORTH...WITH
RAIN CHANGING TO SNOW OVER THE HIGHER TERRAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE CHANCE FOR MOUNTAIN SNOW AND VALLEY RAIN SHOWERS WILL PEAK MONDAY
MORNING SPREADING ACROSS MUCH OF THE FORECAST AREA...BUT STILL
FAVORING THE NORTH. SHOWERS WILL DIMINISH DURING THE AFTERNOON FROM
THE SOUTHWEST...WITH THUNDERSTORMS BECOMING POSSIBLE. DRIER
CONDITIONS FOLLOW FOR THE REMAINDER OF THE WEEK. ALSO AFTER A BRIEF
COOLING SPELL ON MONDAY...A STRONG WARMING TREND WILL TAKE HOLD.
THEREFORE STRONG RIVER AND STREAM FLOWS WILL CONTINUE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT EXCESSIVE WIND OR ANY
DAMAGE NOTICED.
In the hours before
Local storm report, May 29, 2:16 PM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
316 PM MDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM NON-TSTM WND GST DOVE CREEK 37.77N 108.91W
05/29/2011 E46 MPH DOLORES CO CO-OP OBSERVER
VISIBILITY 1 MILE
&&
EVENT NUMBER GJT1100450
TGJTLocal storm report, May 29, 2:50 PM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 PM MDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM NON-TSTM WND GST 3 NNE GRAND JUNCTION 39.12N 108.53W
05/29/2011 M61 MPH MESA CO ASOS
DIRECTION 220 DEGREES
&&
EVENT NUMBER GJT1100451
TGJTLocal storm report, May 29, 3:01 PM MST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
401 PM MDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM NON-TSTM WND GST 4 SW CORTEZ 37.30N 108.63W
05/29/2011 M54 MPH MONTEZUMA CO ASOS
DIRECTION 220 DEGREES
&&
EVENT NUMBER GJT1100452
TGJTLocal storm report, May 29, 3:02 PM MST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
402 PM MDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM NON-TSTM WND GST 3 NNE GRAND JUNCTION 39.12N 108.53W
05/29/2011 M61 MPH MESA CO ASOS
DIRECTION 220 DEGREES
&&
EVENT NUMBER GJT1100453
TGJTLocal storm report, May 29, 3:03 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
403 PM MDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM NON-TSTM WND GST 3 E RIFLE 39.55N 107.72W
05/29/2011 M56 MPH GARFIELD CO ASOS
DIRECTION 170 DEGREES
&&
EVENT NUMBER GJT1100454
TGJTLocal storm report, May 29, 4:16 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
516 PM MDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM NON-TSTM WND GST 3 NNE GRAND JUNCTION 39.12N 108.53W
05/29/2011 M59 MPH MESA CO ASOS
DIRECTION 210 DEGREES
&&
EVENT NUMBER GJT1100455
TGJTWinter Weather, Eastern Uinta Mountains
- When
- May 29, 6:00 PM MST to May 30, 11:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Widespread snowfall accumulations of 4 to 9 inches were measured throughout the area. Outdoor activities such as camping were disrupted by the snowfall during the Memorial Day period.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Michigan, May 29, 20112 injured · $30 million · EF0 · 8 events
- Hail and Damaging Winds in Iowa, May 29, 20111 death · $15,000 · 1 in hail · 13 events
- Heat in Mississippi, May 29, 20111 death · 1 event
- Hail and Damaging Winds in Ohio, May 29, 20115 injured · $526,000 · 1.75 in hail · 18 events
- Tornado and Damaging Winds in Michigan, May 29, 2011$233,000 · EF1 · 35 events
- Wildfire in Texas, May 29 to 30, 20113 injured · $800,000 · 1 event
- Hail and Damaging Wind in Kansas, May 29, 2011$1.1 million · 2 in hail · 10 events
- Flash Flooding and Flooding in Illinois, May 29, 2011$555,000 · 1 in hail · 17 events
- Wildfire in Texas, May 29 to 30, 2011$800,000 · 1 event
- Damaging Winds in New York, May 29, 2011$184,000 · 56 kt wind · 19 events
- Hail and Damaging Wind in Nebraska, May 29, 2011$365,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Iowa, May 29, 2011$148,000 · 1.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308236.